What is antibiotic associated diarrhea?
Antibiotic-associated diarrhea refers to passing loose, watery stools three or more times a day after taking medications used to treat bacterial infections (antibiotics).
Most often, antibiotic-associated diarrhea is mild and requires no treatment. Diarrhea typically clears up within a few days after you stop taking the antibiotic. More-serious antibiotic-associated diarrhea might require stopping or switching antibiotic medications.
How common is antibiotic associated diarrhea?
Antibiotic associated diarrhea is extremely common. It can affect patients at any age. It can be managed by reducing your risk factors. Please discuss with your doctor for further information.
What are the symptoms of antibiotic associated diarrhea?
The common symptoms of antibiotic associated diarrhea are:
- Loose stools
- More-frequent bowel movements
Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, diarrhea and other symptoms don’t appear until days or even weeks after you’ve finished antibiotic treatment.
After taking antibiotic, the balance of good and bad bacteria in your digestive system is lost. Therefore, C. Difficile – a bacteria that produces toxin – takes the opportunity and cause diarrhea. Besides loose stools, C. Difficile infection can cause:
- Lower abdominal pain and cramping
- Low-grade fever
- Loss of appetite
One of the most common complications of any type of diarrhea is loss of fluids and electrolytes (dehydration). Severe dehydration can be life-threatening. Signs and symptoms include a very dry mouth, intense thirst, little or no urination, and weakness.
There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.
When should I see my doctor?
If you have any signs or symptoms listed above or have any questions, please consult with your doctor. Everyone’s body acts differently. It is always best to discuss with your doctor what is best for your situation.
What causes antibiotic associated diarrhea?
Why antibiotic-associated diarrhea occurs isn’t completely understood. It’s commonly thought to develop when antibiotics upset the balance of good and bad bacteria in your gastrointestinal tract.
Nearly all antibiotics can cause antibiotic-associated diarrhea. Antibiotics most commonly involved include:
- Cephalosporins, such as cefixime (Suprax) and cefpodoxime
- Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin
What increases my risk for antibiotic associated diarrhea?
There are many risk factors for antibiotic associated diarrhea, such as:
- Have had antibiotic-associated diarrhea in the past
- Have taken antibiotic medications for an extended time
- Are taking more than one antibiotic medication
Diagnosis & treatment
The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.
How is antibiotic associated diarrhea diagnosed?
To diagnose antibiotic-associated diarrhea, your doctor is likely to question you about your health history, including whether you’ve had recent antibiotic treatments.
How is antibiotic associated diarrhea treated?
Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.
- Treatments to cope with mild antibiotic-associated diarrhea: If you have mild diarrhea, your symptoms likely will clear up within a few days after your antibiotic treatment ends. In some cases your doctor may advise you to stop your antibiotic therapy until your diarrhea subsides.
- Treatment to fight harmful bacteria in C. Difficile infection: If you develop C. Difficile infection, your doctor might prescribe antibiotics to kill the bacteria causing your antibiotic-associated diarrhea. For those with this type of infection, diarrhea symptoms may return and require repeated treatment.
Lifestyle changes & Home remedies
What are some lifestyle changes or home remedies that can help me manage antibiotic associated diarrhea?
The following lifestyles and home remedies might help you cope with antibiotic associated diarrhea:
- Drink enough fluids. To counter a mild loss of fluids from diarrhea, drink more water. For a more-severe loss, drink fluids that contain water, sugar and salt. Try broth or watered fruit juice. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which can worsen your symptoms. For infants and children with diarrhea, ask your doctor about using an oral rehydration solution, such as Pedialyte, to replenish fluids and electrolytes.
- Choose soft, easy-to-digest foods. These include applesauce, bananas and rice. Avoid high-fiber foods such as beans, nuts and vegetables. Once your symptoms resolve, you can return to your normal diet.
- Consider taking probiotics. Microorganisms such as acidophilus help restore a healthy balance to the intestinal tract by boosting the level of good bacteria. Probiotics are available in capsule or liquid form and are also added to some foods, such as certain brands of yogurt. Studies confirm that some probiotics might be helpful in treating antibiotic-associated diarrhea. However, further research is needed to better understand which strains of bacteria are most helpful or what doses are needed.
- Ask about anti-diarrheal medications. In some cases of mild antibiotic-associated diarrhea, your doctor may recommend anti-diarrheal medications, such as loperamide (Imodium A-D). But check with your doctor before taking anti-diarrheal medications because they can interfere with your body’s ability to eliminate toxins and lead to serious complications.
To help prevent antibiotic-associated diarrhea, try to:
- Take antibiotics only when necessary. Don’t use antibiotics unless your doctor feels they’re necessary. Antibiotics can treat bacterial infections, but they won’t help viral infections, such as colds and flu.
- Ask caregivers to wash their hands. If you’re hospitalized, ask everyone to wash his or her hands or use an alcohol-based hand sanitizer before touching you.
- Tell your doctor if you’ve had antibiotic-associated diarrhea before. Having antibiotic-associated diarrhea once increases the chance that antibiotics will cause that same reaction again. Your doctor can select a different antibiotic for you.
If you have any questions, please consult with your doctor to better understand the best solution for you.
Hello Health Group does not provide medical advice, diagnosis or treatment.
Antibiotic-Associated Diarrhea. http://www.nejm.org/doi/full/10.1056/NEJMcp011603. Accessed 15 Mar 2017.
Antibiotic-associated diarrhea. http://www.mayoclinic.org/diseases-conditions/antibiotic-associated-diarrhea/home/ovc-20229972. Accessed 15 Mar 2017.
Review Date: November 6, 2017 | Last Modified: November 6, 2017